Alert archive / Illinois / Small Craft Advisories in 2021

Small Craft Advisory 16, NWS Chicago, IL

February 24, 2021

NWS Chicago, IL issued this small craft advisory at Feb 24, 2021, 3:15 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 24, 2021, 3:15 PM CST (21:15 UTC)
Expired
Feb 25, 2021, 3:00 AM CST
In force
12 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

740 
WHUS73 KLOT 242115
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
315 PM CST Wed Feb 24 2021

LMZ744-745-250515-
/O.NEW.KLOT.SC.Y.0016.210224T2115Z-210225T0900Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
315 PM CST Wed Feb 24 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM CST THURSDAY...

* WHAT...Waves 3 to 6 occsionally 8 ft.

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...Until 3 AM CST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Gusty northwesterly winds will create high
  waves along the northwest Indiana shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
771 
WHUS73 KLOT 250255
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
855 PM CST Wed Feb 24 2021

LMZ744-745-250900-
/O.CON.KLOT.SC.Y.0016.000000T0000Z-210225T0900Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
855 PM CST Wed Feb 24 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST
THURSDAY...

* WHAT...Waves 3 to 6 ft.

* WHERE...Gary to Michigan City IN.

* WHEN...Until 3 AM CST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
054 
WHUS73 KLOT 250845
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
245 AM CST Thu Feb 25 2021

LMZ744-745-250945-
/O.EXP.KLOT.SC.Y.0016.000000T0000Z-210225T0900Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
245 AM CST Thu Feb 25 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 3 AM CST EARLY THIS
MORNING...

Lighter westerly winds will allow waves to subside today.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Feb 24, 3:14 PM CST, 1 minute earlier.

Area forecast discussion, Feb 24, 3:14 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
314 PM CST Wed Feb 24 2021

.SHORT TERM...
314 PM CST

Through Thursday night...

To be issued shortly.

&&

.LONG TERM...
314 PM CST

Friday through Wednesday...

There are no significant concerns for impactful weather through
the middle of next work week, which takes us into March and the
start of meteorological spring! Main item of note is the continued
snow and ice melt as daytime temperatures above to well above
freezing will be prevalent. The weekend will feature the mildest
temperatures through day 7, followed by a modest cool down early
next work week and then likely warming back up mid-late next week.
Precipitation wise, we're thankfully not looking at any big
precipitation producers. Friday evening into the overnight/pre-
dawn Saturday is our main high confidence but lower QPF event.
With support for steady daytime melting but no big QPF events, we
should see a general continuation of what we've seen the past few
days, except a quicker pace on Saturday-Sunday. Thus, it's
appearing that we avoided the very rapid unleashing of water from
the moisture laden snowpack that can sometimes occur when coming
out of a cold snowy pattern like the one we were in.

Friday with a good amount of sun should reach the 40s in most
spots, warmest in the mid to locally upper 40s south of I-80.
MOS guidance is a bit higher than the official forecast, so some
upside potential is there with the high temps. Friday night's
precip will be driven by a positively tilted but relatively stout
mid-level short-wave and some upper jet support. Operational and
ensemble mean QPF supports generally 1/10" or less liquid
equivalent as reflected in official forecast, but some members
indicate up to 1/4" possible. Either way, a mainly light QPF
event. P-type is a bit tricky and will be on the cusp of rain/wet
snow. However, with temperatures mainly above freezing during any
snow, any very minor slushy accums (coating to a few tenths max)
on colder surfaces would be limited mostly to the northwest 1/3 or
so of the CWA.

On Saturday, guidance consensus points toward erosion of clouds
fairly quickly, so with seasonably mild air mass and southwest
winds, forecasting highs ranging from mid 40s north/northwest to
lower to even locally mid 50s south/southeast. A fast moving
short-wave could brush by late Saturday night with light precip
again on cusp of rain/wet snow, but mild temps and light rates
would preclude impacts. There is variance on the magnitude of cool
down set for the start of the work week, but either way, Monday
should be coolest of the long term period. While the weekend
will melt off a good deal more of the existing snowpack, we'll get
back into a thaw-freeze cycle early in the week of whatever snow
remains. The ECMWF suite suggests a lighter precip threat possible
around Tuesday, though other guidance more muted. As mentioned in
intro, Wednesday should see moderation back to solidly above
normal. Beyond day 7, not seeing any signs of sharp cold air
intrusions, but neither extreme warmth on the other hand. So
fairly typical early March weather.

Castro

&&

.AVIATION...
For the 18Z TAFs...

- Low MVFR ceilings moving in; timing challenges on departure of
these low ceilings

A cold front and associated wind shift is moving through my sites
around noon, with most sites' winds going west-northwesterly, with
gusts up to the lower 20 kts occurring. Low cloud ceilings averaging
1500 ft are stretched behind the front up through central Wisconsin,
with an area of broken cloud ceilings around 2500 ft stretching
north to Lake Superior. The lower ceilings are presently on RFD's
front porch, with expectations that they will reach ORD and DPA
within the next hour, with sites further south shortly afterwards.

Time of departure of these low clouds is the near-term challenge.
Presently timing from satellite combined with model guidance
indicates 1500 ft ceilings should move south of my sites around 23Z,
being replaced by 2500 ft ceilings. These ceilings may actually
dissipate vs. departing the area, so exact timing and confidence
is low, with some hints as late as early Thursday morning, but as
these clouds may be diurnally driven, have gotten rid of them
shortly after sunset, and will continue to monitor for any
required changes.

Once this second deck of MVFR ceilings are gone, we should have a
break in impactful weather, with winds primarily being from the west-
northwest and decreasing in strength as high pressure ridges over
our locations. Extended forecast for ORD/MDW start to increase wind
speeds again with the approach of our next weather system Friday
night.

BKL

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...Gary to Michigan City IN until 3 AM Thursday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Feb 24, 4:41 AM CST, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
441 AM CST Wed Feb 24 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-251045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
441 AM CST Wed Feb 24 2021 /541 AM EST Wed Feb 24 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Milder temperatures will make conditions more favorable for snow
melt, small river rises, and possibly ice jams. Although the
chance remains uncertain, extensive ice cover on area rivers
means that even small amounts of ice breaking and shifting could
lead to ice jamming with little notice.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-251045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
441 AM CST Wed Feb 24 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

  No hazardous weather is expected at this time.

KMD

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

Nearby

Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.